Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 136, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 30, 2012, 7:21 PM CDT for Butler County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2012, 7:21 PM CDT (00:21 UTC)
- Expired
- May 30, 2012, 7:48 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:25 PM CDT | HAIL 1 | Leon, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1367 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1816 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
101
WUUS53 KICT 310021
SVRICT
KSC015-310115-
/O.NEW.KICT.SV.W.0136.120531T0021Z-120531T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT WED MAY 30 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 815 PM CDT
* AT 717 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEON...AND
MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
LATHAM AND ROSALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS SEVERE WARNING REPLACES THE PREVIOUS WARNING IN AFFECT FOR THE
WARNED AREA.
&&
LAT...LON 3786 9652 3749 9653 3752 9689 3773 9689
TIME...MOT...LOC 0021Z 271DEG 17KT 3763 9677
HAIL...1.00IN
WIND...60 MPH
$$
JAKUB2 follow-up statements
227
WWUS53 KICT 310032
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT WED MAY 30 2012
KSC015-310115-
/O.CON.KICT.SV.W.0136.000000T0000Z-120531T0115Z/
BUTLER KS-
732 PM CDT WED MAY 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BUTLER COUNTY UNTIL 815 PM CDT...
AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
LATHAM...AND MOVING EAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN BUTLER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3786 9652 3749 9653 3752 9689 3773 9689
TIME...MOT...LOC 0032Z 273DEG 35KT 3764 9664
HAIL...1.50IN
WIND...60 MPH
$$
ES855 WWUS53 KICT 310048 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 748 PM CDT WED MAY 30 2012 KSC015-310058- /O.CAN.KICT.SV.W.0136.000000T0000Z-120531T0115Z/ BUTLER KS- 748 PM CDT WED MAY 30 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL SEVERE THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH...NUMBER 323...REMAINS IN EFFECT UNTIL 11 PM CDT. LAT...LON 3786 9652 3749 9653 3752 9689 3773 9689 TIME...MOT...LOC 0048Z 273DEG 35KT 3763 9644 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:43 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 30, 3:43 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT WED MAY 30 2012 .DISCUSSION... FORECAST CONCERNS ARE SEVERE STORM CHANCES THIS EVENING/TONIGHT. THEN COOLER TEMPS FOR THU/FRI. THIS EVENING-TONIGHT: A RATHER COMPLICATED SEVERE THREAT IS DEVELOPING ACROSS KANSAS LATE THIS AFTERNOON AND THIS EVENING. AXIS OF UNSTABLE AIR CURRENTLY IS OVER THE HIGH PLAINS FROM KDDC TO KGLD. JUST TO THE NORTH OF THIS AXIS IS A FAIRLY POTENT SHORTWAVE AND COLD FRONT OVER SW NEB. THE COMBINATION OF THE ABOVE SYSTEMS WILL COMBINE FOR A POTENTIAL ONE- TWO PUNCH OF SEVERE WEATHER FOR THE FORECAST AREA THIS EVENING AND TONIGHT. EXPECT INITIAL STORM DEVELOPMENT OVER THE HIGH PLAINS...POSSIBLY INTO CEN KS...AS THIS AREA BECOMES UNCAPPED. BULK SHEAR OF 60 KTS AND VERY UNSTABLE AIR SUGGESTS THAT SOME DISCRETE SUPERCELLS WILL DEVELOP IN THE HIGH PLAINS WITH SBCAPES OF 3500-4000 J/KG. ONCE THE SUPERCELLS GET GOING...PREVAILING FLOW...SUGGESTS THAT A FEW SUPERCELLS WILL MOVE EAST-SOUTHEAST TOWARDS CENTRAL AND SOUTH CENTRAL KS LATER THIS EVENING. THIS COMBINATION OF SHEAR/INSTABILITY SUGGESTS VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE FIRST THREAT FOR SOUTH CENTRAL KS. NEXT CONCERN WILL BE A STRONG COLD FRONT EXPECTED TO PUSH SOUTH INTO CEN KS LATE THIS EVENING/OVERNIGHT. EXPECTING ANOTHER ROUND OF CONVECTION TO DEVELOP ACROSS NRN/CEN KS ALONG THIS FRONTAL BOUNDARY AS IT DROPS SOUTHEAST ACROSS THE FORECAST AREA...AS CONVERGENCE INCREASES. THIS CONVECTION WILL THEN RAPIDLY DROP SOUTH ALONG OR JUST WEST OF INTERSTATE 135...PRODUCING A POSSIBLE DAMAGING WIND THREAT AS IT TURNS INTO A COMPLEX OF STORMS. COLD POOL ASSOCIATED WITH THIS SYSTEM...WILL BE KEY TO HOW STRONG THE DOWNBURST WINDS ARE WITH THIS CONVECTION. CERTAINLY LOOKS LIKE STRONG POSSIBLY SEVERE STORMS AND GOOD SOAKING RAINS FOR A GOOD PORTION OF THE AREA AS IT DIVES SOUTH-SOUTHEAST LATE THIS EVENING AND OVERNIGHT. THU-FRI: COULD SEE SOME CONVECTION LINGER OVER SOUTHEAST KS FOR THE EARLY PORTION OF THE DAY...AS CONVECTIVE COMPLEX WILL PROBABLY BE EITHER MOVING STRAIGHT EAST OR SOUTHEAST OF THE AREA. SO WILL HOLD ONTO SOME MORNING POPS IN ERN KS FOR THE MORNING HOURS. THE MAIN DIFFERENCE FOR THU-FRI WILL BE THE NOTICEABLY COOLER AND DRIER AIR TO MOVE ACROSS THE AREA. COULD ACTUALLY SEE SOME GUSTY NORTHEAST WINDS FOR THU AFTERNOON ACROSS ERN KS AS MAIN SHORTWAVE STILL MOVES ACROSS THIS AREA. COULD ALSO SEE SOME DIURNALLY DRIVEN SHOWERS ACROSS NERN KS AS WELL WITH THE STEEP LAPSE RATES...BUT THINK MOST OF THIS WILL REMAIN NORTH OF SOUTHEAST KS. A WEAK MID LEVEL FEATURE LOOKS TO DIVE SOUTH ACROSS THE AREA BY FRI AFTERNOON...AS MID LEVEL WARM ADVECTION INCREASES. THIS LOOKS TO INCREASE MID LEVEL MOISTURE AS IT DROPS SOUTH...WITH 305-310K ISENTROPIC LIFT INCREASING. NOT SURE IF MOST OF THIS WILL BE VIRGA OR SPRINKLES AS IT MOVES ACROSS AS LOW LAYERS REMAIN VERY DRY...BUT WILL KEEP A SLIGHT POP IN FOR THIS CHANCE. SAT-SUN: RETURN SFC FLOW LOOKS TO CONTINUE FOR SAT INTO SUN...ESPECIALLY FOR AREAS ACROSS THE HIGH PLAINS. SOME UNCERTAINLY ON POPS FOR THIS TIME FRAME...AS GFS TRYS TO DEVELOP CONVECTION OVER THE HIGH PLAINS....WITH THIS CONVECTION PROPAGATING EAST INTO THE AREA BOTH SAT INTO SUN. REST OF THE EXTENDED: MEDIUM RANGE MODELS SUGGEST THAT THE MID LEVEL RIDGE WILL BUILD OVER THE ROCKIES OR INTO THE NRN PLAINS FOR THE BEGINNING OF THE WORK WEEK. SOME DIFFERENCES ON HOW THE SFC FEATURES WILL PLAY OUT...WITH PLACEMENT OF THE RIDGE AFFECTING THIS SOMEWHAT. BUT CURRENT CONSENSUS SUGGESTS THAT SOME DIURNAL STORM CHANCES FOR MON NIGHT THROUGH WED. KETCHAM && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAINTAINED VFR THROUGH THE TAF PERIOD ACROSS THE AREA WITH VCTS MENTIONED ACROSS CENTRAL KANSAS THIS AFTERNOON INTO THE EARLY EVENING HOURS GRADUALLY SPREADING SOUTH AND EAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS TOWARD MORNING. ALTHOUGH WITH MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS...MVFR CIGS MAY BE MORE PREVALENT TOWARD MORNING ESPECIALLY ACROSS SOUTHEAST KANSAS. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 71 50 74 / 70 10 10 20 HUTCHINSON 56 71 49 75 / 70 10 10 20 NEWTON 56 68 48 72 / 70 10 10 20 ELDORADO 58 70 48 73 / 70 10 10 20 WINFIELD-KWLD 61 73 49 75 / 70 10 10 20 RUSSELL 52 70 48 77 / 70 10 10 20 GREAT BEND 53 71 49 78 / 70 10 10 20 SALINA 55 71 48 75 / 70 10 10 20 MCPHERSON 55 69 49 74 / 70 10 10 20 COFFEYVILLE 64 73 50 73 / 70 30 10 20 CHANUTE 61 70 48 73 / 70 30 10 20 IOLA 61 68 48 73 / 70 30 10 20 PARSONS-KPPF 63 72 49 72 / 70 30 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 30, 4:24 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 424 PM CDT WED MAY 30 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 424 PM CDT WED MAY 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING OVER CENTRAL AND SOUTH CENTRAL KANSAS. WHILE MOST OF THE AREA WILL HAVE A CHANCE TO EXPERIENCE SEVERE STORMS TONIGHT...LOCATIONS ALONG AND WEST OF A LINE FROM HOISINGTON TO ELDORADO TO SEDAN WILL HAVE A CHANCE FOR A MORE SIGNIFICANT SEVERE THREAT. IN THESE LOCATIONS THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 2 INCH DIAMETER HAIL ALONG WITH 70 MPH WINDS. IN ADDITION AN ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY...BUT WIDESPREAD STRONG OR SEVERE STORMS ARE NOT ANTICIPATED. CHANCES FOR ISOLATED...HIT AND MISS THUNDERSTORMS WILL REMAIN POSSIBLE FROM SUNDAY NIGHT THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ACROSS THE REGION...ESPECIALLY OVER CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK/LAWSON/MWM/KETCHAM
In the hours before
Local storm report, May 30, 7:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST 2 N HUTCHINSON 38.09N 97.91W
05/30/2012 E60.00 MPH RENO KS FIRE DEPT/RESCUE
ON THE NORTH SIDE OF TOWN.
&&
BDKLocal storm report, May 30, 7:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 1 NW HUTCHINSON 38.08N 97.93W
05/30/2012 E60 MPH RENO KS FIRE DEPT/RESCUE
NEAR 23RD AND MAIN STREET AT FIRE STATION NUMBER 2.
&&
SGSLocal storm report, May 30, 7:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG HUTCHINSON 38.07N 97.91W
05/30/2012 RENO KS AMATEUR RADIO
POWER LINES AND POWER POLES DOWN. WINDS ESTIMATED AT 60
MPH.
&&
BDKLocal storm report, May 30, 7:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 S MARQUETTE 38.48N 97.82W
05/30/2012 E1.00 INCH MCPHERSON KS TRAINED SPOTTER
&&
BDKLocal storm report, May 30, 7:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST 3 N HUTCHINSON 38.10N 97.92W
05/30/2012 E60 MPH RENO KS EMERGENCY MNGR
&&
SGSLocal storm report, May 30, 7:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG HUTCHINSON 38.07N 97.91W
05/30/2012 RENO KS EMERGENCY MNGR
THERE ARE REPORTS OF POWER POLES AND POWER LINES DOWN
WITH POWER OUTAGES IN A LARGE PORTION OF HUTCHINSON.
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 53 min |
| May 30, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Kingman, Sedgwick, Sumner | 57 min |
| May 30, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 46 min |
| May 30, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Kingman, Reno, Sedgwick and 1 more | 65 min |
| May 30, 9:20 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 40 min |
| May 30, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 39 min |
| May 30, 10:27 PM CDT | Special Weather Statement | ICT | Montgomery, Wilson | 48 min |
| May 30, 10:51 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 54 min |
| May 30, 11:38 PM CDT | Special Weather Statement | ICT | Neosho | 37 min |
| May 31, 1:08 AM CDT | Special Weather Statement | ICT | Labette | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.